Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 158, NWS Sioux Falls, SD

July 10, 2009Plymouth County, Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 10, 2009, 5:10 AM CDT for Plymouth County, Sioux County, Iowa. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2009, 5:10 AM CDT (10:10 UTC)
Expired
Jul 10, 2009, 5:45 AM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Plymouth County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 75 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 5:25 AM CDTHAIL 1Ireton, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1878 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1878 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 101010
SVRFSD
IAC149-167-101045-
/O.NEW.KFSD.SV.W.0158.090710T1010Z-090710T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
510 AM CDT FRI JUL 10 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PLYMOUTH COUNTY IN NORTHWEST IOWA
  SIOUX COUNTY IN NORTHWEST IOWA

* UNTIL 545 AM CDT

* AT 505 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED 10 MILES NORTHWEST OF IRETON...OR 7 MILES
  NORTHEAST OF HAWARDEN...AND WAS MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IRETON AROUND 515 AM CDT...
  SIOUX CENTER AROUND 525 AM CDT...
  MAURICE AROUND 530 AM CDT...
  ORANGE CITY AROUND 540 AM CDT...
  ALTON...HOSPERS AROUND 545 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4302 9648 4319 9643 4311 9587 4279 9587
TIME...MOT...LOC 1010Z 283DEG 30KT 4309 9636

$$

SCHUMACHER
3 follow-up statements
000 
WWUS53 KFSD 101030
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
530 AM CDT FRI JUL 10 2009

IAC149-167-101045-
/O.CON.KFSD.SV.W.0158.000000T0000Z-090710T1045Z/
SIOUX IA-PLYMOUTH IA-
530 AM CDT FRI JUL 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR NORTHEASTERN PLYMOUTH AND SOUTHERN SIOUX COUNTIES...

AT 528 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR SIOUX CENTER...OR 6 MILES NORTHWEST
OF ORANGE CITY...MOVING EAST AT 35 MPH. A SECOND SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING LARGE HAIL WAS LOCATED 6 MILES SOUTH OF ORANGE 
CITY ALONG THE PLYMOUTH AND SIOUX COUNTY LINE...ALSO MOVING EAST AT 
35 MPH. THIS STORM IS ALSO CAPABLE OF PRODUCING QUARTER SIZE HAIL.

THE SEVERE THUNDERSTORM WILL BE NEAR...
ORANGE CITY AROUND 540 AM CDT...
ALTON AROUND 545 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4300 9640 4313 9633 4303 9587 4279 9587
TIME...MOT...LOC 1029Z 283DEG 30KT 4305 9615

$$

SCHUMACHER
000 
WWUS53 KFSD 101033
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
533 AM CDT FRI JUL 10 2009

IAC149-167-101045-
/O.CON.KFSD.SV.W.0158.000000T0000Z-090710T1045Z/
SIOUX IA-PLYMOUTH IA-
533 AM CDT FRI JUL 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR NORTHEASTERN PLYMOUTH AND SOUTHERN SIOUX COUNTIES...

AT 531 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR SIOUX CENTER...OR NEAR ORANGE
CITY...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
ORANGE CITY AROUND 540 AM CDT...
ALTON AROUND 545 AM CDT...

QUARTER SIZE HAIL HAS BEEN REPORTED IN IRETON WITH THIS STORM AT 525 
AM CDT. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4300 9640 4313 9633 4303 9587 4279 9587
TIME...MOT...LOC 1033Z 283DEG 30KT 4304 9610

$$

SCHUMACHER
000 
WWUS53 KFSD 101046
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 AM CDT FRI JUL 10 2009

IAC149-167-101055-
/O.EXP.KFSD.SV.W.0158.000000T0000Z-090710T1045Z/
SIOUX IA-PLYMOUTH IA-
546 AM CDT FRI JUL 10 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PLYMOUTH AND
SOUTHERN SIOUX COUNTIES EXPIRES AT 545 AM CDT...
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM CDT FOR 
SOUTHERN SIOUX AND NORTHERN PLYMOUTH COUNTIES...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE. HOWEVER...HEAVY RAINFALL IS EXPECTED TO 
PERSIST THOUGH 630 AM CDT. ADDITIONAL RAINFALL OF UP TO ONE INCH IS 
POSSIBLE. 

LAT...LON 4300 9640 4313 9633 4303 9587 4279 9587
TIME...MOT...LOC 1045Z 283DEG 30KT 4301 9597

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 4:20 AM CDT, 50 minutes earlier.

Area forecast discussion, Jul 10, 4:20 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 AM CDT FRI JUL 10 2009

.DISCUSSION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO RIDE ALONG
THE 850 MB THERMAL BNDRY EARLY THIS MORNING. EXPECTING THUNDERSTORM
ACTIVITY TO CONTINUE NEAR THIS BNDRY THROUGH MUCH OF THE DAY...BUT
COVERAGE AND INTENSITY IS A BIT OF A QUESTION. CONTINUED THE FLOOD
WATCH OVER EXTREME SE SD AND NW IA THROUGH MUCH OF THE MORNING...AS
SOME HEAVIER RAINS ARE NOT OUT OF THE QUESTION WITH A SUBTLE S/WV
SLIDING OVER THE 850 BNDRY. PLUS THE AIR MASS STILL VERY JUICY WITH
NEAR 70 DEGREE DEW POINTS AND PRECIPITABLE WATER VALUES 1.5-2
INCHES. THE POTENTIAL FOR SEVERE WEATHER REMAINS ALONG AND SOUTH OF
THE 850 BNDRY THROUGH THE DAY. ELEVATED CAPES IN THE 1500-2000 J/KG
AND EFFECTIVE SHEAR 50 KTS...SUPPORT THE POSSIBILITY OF LARGE HAIL.
CONVECTION SHOULD REMAIN ELEVATED TODAY...SUCH THAT TORNADOES ARE NOT
EXPECTED AND SEVERE WIND THREAT SHOULD BE MINIMAL.

WILL BE ANOTHER CLOUDY DAY BUT SHOULD START TO SEE SOME CLEARING IN
THE N AND W AS BUILDING HIGH PRESSURE ADVECTS DRIER AIR SWRD. KEPT
TEMPERATURES IN THE 70S WHERE PRECIPITATION AND MORE SUBSTANTIAL
CLOUD COVER IS EXPECTED...AND LOWER 80S ELSEWHERE.

BY THIS EVENING...850 THERMAL BNDRY SHOULD SHIFT S OF THE
CWA...BRINGING AN END TO THE CHANCES FOR PRECIPITATION...HOWEVER THE
MODELS NOW INDICATE A 700 MB THETAE ADVECTION IN THE SW CWA LATE
TONIGHT. ADDED SOME LOW CHANCE POPS INTO GREGORY AND CHARLES MIX
LATE TONIGHT. AS HIGH PRESSURE BUILDS AND SKIES CLEAR...SHOULD SEE
SOME RADIATION FOG DEVELOP AFTER MIDNIGHT OVER AREAS WHICH RECENTLY
RECEIVED HEAVIER AMOUNTS OF PRECIPITATION.

ADDED SOME LOW POPS ON SAT WHERE BEST 700 MB OVERRUNNING PRECIPITATION
IS POSSIBLE..BUT ONLY EXPECTING LIGHT ACCAS SHOWERS AND SPRINKLES.
SHAVED A FEW DEGREES OFF OF TEMPERATURES WHERE THICKER CLOUD COVER
IS EXPECTED ON SAT. INCREASING CHANCES FOR PRECIPITATION GOING INTO
THE FIRST HALF OF NEXT WEEK. COULD BE ANOTHER WET AND HUMID START TO
THE WEEK...BUT POSSIBLY DRYING OUT THE LAST HALF OF THE WEEK.

&&

.AVIATION...
CONVECTION HAS PRODUCED A WEAK PRESSURE GRADIENT ACROSS THE AREA
MEANING THAT WINDS WILL GENERALLY BE LIGHT...OUT OF THE NORTHEAST
AROUND KHON AND EAST OR SOUTHEAST AROUND KFSD AND KSUX. A SHORT WAVE
WILL MOVE ACROSS THE AREA EARLY THIS MORNING. EXPECT THIS TO RESULT
IN CONVECTION REDEVELOPING OR REINTENSIFYING AFTER 09Z SOUTH OF I90
IN SE SD AND SPREADING INTO NW IA. FOR NOW...EXPECT THAT CONVECTION
WILL BE SOUTH OF KFSD SO ONLY HAVE A CB MENTIONED IN TAF AND KEPT
TSRA IN KSUX. ANOTHER RESULT OF THE LIGHT WINDS WILL BE FOG
DEVELOPMENT. AS OF 06Z...KFSD HAD A VSBY BLO 3SM WITH AREAS NW OF
KFSD BLO 1SM. WITH AMPLE LOW LEVEL MOISTURE...EXPECT THAT VSBYS
COULD FALL BELOW 1SM ON THE EDGE OF THE CLOUD LINE FROM EAST CENTRAL
SD INTO SOUTH CENTRAL SD. LOW STRATUS COULD ALSO PRODUCE MVFR AND
IFR CONDITIONS. FOG COULD LINGER INTO MID MORNING UNLESS CONVECTION
FORMS FARTHER NORTH AND ALLOWS INCREASED VSBYS AS COLD DOWNDRAFTS
TEMPORARILY RAISE VSBYS ABOVE 6SM. EXPECT THE FRONT TO MOVE SOUTH OF
THE AREA BY 18Z CHANGING WINDS TO NE AND BRINGING DRIER AIR IN AND
PRODUCING VFR CONDITIONS. AS HIGH PRESSURE BUILDS IN LATER THIS
AFTERNOON...WINDS WILL BECOME LIGHT NORTHERLY AFTER SUNSET.
/SCHUMACHER

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 11 AM CDT THIS MORNING FOR IAZ012>014-
     020>022-031-032.

MN...NONE.
NE...FLASH FLOOD WATCH UNTIL 11 AM CDT THIS MORNING FOR NEZ013-014.

SD...FLASH FLOOD WATCH UNTIL 11 AM CDT THIS MORNING FOR SDZ069>071.

&&

97
Hazardous weather outlook, Jul 10, 4:51 AM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 AM CDT FRI JUL 10 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
451 AM CDT FRI JUL 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL MOVE ACROSS EXTREME SOUTHEAST SOUTH
DAKOTA...NORTHEAST NEBRASKA...AND PORTIONS OF NORTHWEST IOWA THIS
MORNING. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE...PRODUCING HAIL UP TO THE SIZE OF GOLF BALLS. THE THREAT
FOR SEVERE THUNDERSTORM CAPABLE OF PRODUCE LARGE HAIL WILL
CONTINUE INTO THE AFTERNOON HOURS.

FLOODING...
THUNDERSTORMS THAT WILL MOVE ACROSS SOUTHEAST SOUTH DAKOTA...
NORTHWEST IOWA...AND NORTHEAST NEBRASKA TODAY WILL PRODUCE HEAVY
RAIN CAPABLE OF PRODUCING FLASH FLOODING. RAIN FALL RATES OF UP
TO 2 INCHES PER HOUR WILL BE POSSIBLE WITH SOME OF THESE STORMS.
THE MAIN THREATH FOR FLOODING RAINS WILL BE ALONG AND SOUTH OF A
LINE FROM SPENCER IOWA TO YANKTON SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY OVER FAR SOUTHEAST SOUTH
DAKOTA
...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 9, 11:38 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 PM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 PM     FLASH FLOOD      WORTHINGTON             43.63N 95.60W
07/09/2009                   NOBLES             MN   EMERGENCY MNGR

            THE HIGHWAY 59/60 UNDERPASS IN THE SOUTHEAST PART OF
            WORTHINGTON IS FLOODED BY THE HEAVY RAIN.

&&

TRM
Local storm report, Jul 10, 1:46 AM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
146 AM CDT FRI JUL 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLASH FLOOD      LAKEFIELD               43.68N 95.17W
07/09/2009                   JACKSON            MN   LAW ENFORCEMENT

            HIGHWAY 86 AND 3RD AVENUE NORTH FLOODED.

0140 AM     HEAVY RAIN       JACKSON                 43.62N 94.99W
07/10/2009  M4.14 INCH       JACKSON            MN   LAW ENFORCEMENT

            SINCE 7 PM. DITCHES AND CREEKS RUNNING FULL.

&&

JCHAPMAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:19 PM CDTSevere Thunderstorm WarningFSDLyon, O'Brien, Osceola, Sioux41 min
Jul 9, 7:44 PM CDTSevere Thunderstorm WarningFSDLyon, Osceola46 min
Jul 9, 7:52 PM CDTSevere Thunderstorm WarningFSDO'Brien, Osceola38 min
Jul 9, 8:24 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola51 min
Jul 9, 9:03 PM CDTFlash Flood WarningFSDClay, Dickinson, O'Brien, Osceola3 hr
Jul 9, 9:15 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson45 min
Jul 9, 11:59 PM CDTAreal Flood WarningFSDClay, Dickinson, O'Brien, Osceola12 hr
Jul 10, 5:37 AM CDTFlash Flood WarningFSDPlymouth, Sioux2 hr
Jul 10, 6:36 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee25 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.